Alert archive / Nevada / Special Weather Statements in 2014

Special Weather Statement, NWS Elko, NV

August 12, 2014

NWS Elko, NV issued this special weather statement at Aug 12, 2014, 6:21 PM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 6:21 PM PDT (01:21 UTC)
Expired
Aug 12, 2014, 6:45 PM PDT
In force
24 min
Issued by
NWS Elko, NV

The radar

The Reno radar (KRGX), 181 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WWUS85 KLKN 130121
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
621 PM PDT TUE AUG 12 2014

NVZ040-130145-
NORTHWESTERN NYE COUNTY NV-
621 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 645
PM PDT...

AT 615 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GABBS...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  BERLIN ICHTHYOSAUR STATE PARK...
  RURAL NORTHWESTERN NYE COUNTY...

&&

LAT...LON 3893 11782 3881 11751 3868 11776 3871 11785
TIME...MOT...LOC 0120Z 209DEG 16KT 3877 11776

$$

86

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:44 PM PDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 12, 1:44 PM PDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
144 PM PDT TUE AUG 12 2014

.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
ACROSS MOST OF NEVADA INTO THIS EVENING...WITH STORMS PRODUCING
HEAVY RAIN...STRONG WINDS...AND SOME HAIL. STORM ACTIVITY
DIMINISHES TONIGHT...THEN INCREASES AGAIN WEDNESDAY OVER CENTRAL
AND EASTERN NEVADA. STORM ACTIVITY DECREASES WEST TO EAST THURSDAY
AS DRIER AIR MOVES INTO THE REGION.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY. STRONG THUNDERSTORMS
ARE DEVELOPING OVER MUCH OF NORTHERN AND CENTRAL NEVADA EARLY THIS
AFTERNOON...WHICH CONTINUE THE TREND OF PRODUCING HEAVY RAINS
ALONG WITH SOME HAIL AND WIND GUSTS OF 45 TO 60 MPH. WILL KEEP THE
FLASH FLOOD WATCH GOING INTO THIS EVENING. DUE TO INCREASES SHEAR
AND DECENT CAPE...SOME OF THE STORMS THAT DEVELOP ARE EXPECTED TO
BECOME SEVERE. DRIER AIR PUSHING IN FROM THE WEST WILL BRING AN
END TO THUNDERSTORMS OVER HUMBOLDT COUNTY LATER TONIGHT. STORM
ACTIVITY WILL DECREASE TOMORROW OVER SOME OF CENTRAL NEVADA
TOO...HOWEVER EASTERN NEVADA WILL REMAIN ACTIVE. LESS SHEAR
TOMORROW HOWEVER...SO WHILE STORMS WILL REMAIN WET...THE THREAT OF
SEVERE STORMS WILL DIMINISH. DRYING CONTINUES FROM WEST TO EAST ON
THURSDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY
ACROSS EXTREME NORTH-EASTERN ELKO COUNTY...AND SOUTHEASTERN WHITE
PINE COUNTY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE LONG
TERM MODELS ARE IN GOOD GENERAL AGREEMENT...PERHAPS A FEW MILES
OFF ON POSITIONING OF THE UPPER LOW AT THE ONSET OF THE LONG
TERM PERIOD. THIS UPPER LOW WILL BE THE INITIAL IMPETUS BEHIND
KICKING THE MOIST FLOW OUT OF THE AREA. MODELS ARE SUBSEQUENTLY
INFERRING A DRIER SOUTHWEST FLOW ALOFT AS ANOTHER UPPER LOW DROPS
IN FROM THE PACIFIC NORTHWEST AND HANGS ALONG THE PACIFIC COASTAL
REGION. AT THIS TIME...CANNOT RULE OUT SOME CONVECTIVE ACTIVITY
ALONG THE NEVADA AND UTAH BORDER THURSDAY NIGHT THROUGH FRIDAY.
OTHERWISE MODELS ARE NOT INDICATING INSTABILITY THEREAFTER...SO
CHANCE OF PRECIPITATION WILL RAPIDLY DIMINISH.

&&

.AVIATION...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
AND CENTRAL NEVADA. KWMC KEKO KELY AND KTPH WILL ALL BE AFFECTED
THIS AFTERNOON AND EVENING. KEKO AND ELY ARE EXPECTED TO BE
IMPACTED AGAIN WEDNESDAY. SOME THUNDERSTORMS COULD PRODUCE
SEVERE WIND GUSTS OVER 50 KTS...HAIL OVER ONE-HALF INCH...AND
REDUCED VISIBILITY IN HEAVY RAIN SHOWERS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
ACTIVITY CONTINUES INTO THIS EVENING...THEN DIMINISHES TO
ISOLATED OR SCATTERED OVERNIGHT. STORM ACTIVITY INCREASES OVER
EASTERN ZONES WEDNESDAY...WITH THE BULK OF THE THUNDERSTORMS
CENTERED OVER ZONES 470 455...AS WELL AS EASTERN 457 AND 454. DRY
AIR AND GUSTY WINDS WILL PUSH WIND/RH TO NEAR CRITICAL LEVELS OVER
ZONE 467 AND POSSIBLY 468. BEST CHANCES WILL BE OVER HIGHER
TERRAIN AS STRONG WINDS ALOFT MIX DOWN TO AT LEAST 7000
FEET...POSSIBLY REACHING VALLEY AREAS BY MID AFTERNOON.
HOWEVER...WELL ABOVE NORMAL RAINS IN THE PAST COUPLE WEEKS HAVE
RESULTED IN VERY LOW ERC VALUES. AS SUCH...DECIDED NOT TO ISSUE A
HEADLINE FOR WIND/RH WEDNESDAY...ESPECIALLY WITH WIND/RH LEVELS NOT
BEING MUCH BETTER THAN BORDERLINE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

96/92/92/96

In the hours before

Special weather statement, Aug 12, 5:09 PM PDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
509 PM PDT TUE AUG 12 2014

NVZ036-130100-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
509 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND
NORTHWESTERN EUREKA COUNTIES UNTIL 600 PM PDT...

AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DUNPHY...MOVING NORTHEAST AT
20 MPH.

FREQUENT LIGHTNING...HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
UP TO 50 MPH ALONG WITH BRIEF HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IMPACTED INCLUDE...
   DUNPHY AND INTERSTATE 80 NEAR DUNPHY.

&&

LAT...LON 4092 11652 4080 11622 4046 11658 4052 11672
TIME...MOT...LOC 0009Z 207DEG 18KT 4065 11655

RLC
Special weather statement, Aug 12, 5:11 PM PDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
511 PM PDT TUE AUG 12 2014

NVZ030-031-036-130100-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY NV-
511 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LANDER...EXTREME
WESTERN ELKO AND SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 600 PM PDT...

AT 510 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALMY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ALONG
WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IMPACTED INCLUDE...
  VALMY AND INTERSTATE 80 NEAR VALMY...

&&

LAT...LON 4110 11700 4101 11673 4069 11702 4081 11718
TIME...MOT...LOC 0011Z 215DEG 23KT 4083 11710

RLC
Special weather statement, Aug 12, 5:12 PM PDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
512 PM PDT TUE AUG 12 2014

NVZ041-130045-
NORTHEASTERN NYE COUNTY NV-
512 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN NYE COUNTY UNTIL
545 PM PDT...

AT 510 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 36 MILES SOUTHEAST OF BLUE EAGLE RANCH...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 318 IN NORTHEASTERN NYE COUNTY...
  RURAL EASTERN NYE COUNTY...

&&

LAT...LON 3807 11536 3845 11509 3836 11498 3806 11499
      3805 11500 3804 11532
TIME...MOT...LOC 0012Z 228DEG 19KT 3819 11506
Special weather statement, Aug 12, 5:23 PM PDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
523 PM PDT TUE AUG 12 2014

NVZ039-130045-
SOUTH CENTRAL ELKO COUNTY NV-
523 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 545 PM
PDT...

AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF CURRIE...MOVING NORTHEAST
AT 30 MPH...WHICH WILL CROSS HIGHWAY 93 ROUGHLY 20 MILES NORTH OF
CURRIE.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...

&&

LAT...LON 4067 11495 4056 11475 4043 11493 4048 11503
TIME...MOT...LOC 0022Z 213DEG 28KT 4052 11493

JR
Special weather statement, Aug 12, 6:05 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
605 PM PDT TUE AUG 12 2014

NVZ030-036-130130-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
605 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 630 PM PDT...

AT 601 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF BATTLE MOUNTAIN...MOVING NORTH AT
30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 80 BETWEEN VALMY AND BATTLE MOUNTAIN...
   BATTLE MOUNTAIN...
   VALMY...

&&

LAT...LON 4088 11714 4077 11673 4056 11703 4059 11716
TIME...MOT...LOC 0103Z 200DEG 26KT 4064 11706

86
Special weather statement, Aug 12, 6:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
621 PM PDT TUE AUG 12 2014

NVZ040-130145-
NORTHWESTERN NYE COUNTY NV-
621 PM PDT TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 645
PM PDT...

AT 615 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GABBS...MOVING NORTHEAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  BERLIN ICHTHYOSAUR STATE PARK...
  RURAL NORTHWESTERN NYE COUNTY...

&&

LAT...LON 3893 11782 3881 11751 3868 11776 3871 11785
TIME...MOT...LOC 0120Z 209DEG 16KT 3877 11776

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:02 PM PDTSpecial Weather StatementLKN28 min
Aug 12, 5:09 PM PDTSpecial Weather StatementLKN51 min
Aug 12, 5:11 PM PDTSpecial Weather StatementLKN49 min
Aug 12, 5:12 PM PDTSpecial Weather StatementLKN33 min
Aug 12, 5:23 PM PDTSpecial Weather StatementLKN22 min
Aug 12, 5:57 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 12, 6:05 PM PDTSpecial Weather StatementLKN25 min
Aug 12, 6:26 PM PDTSpecial Weather StatementLKNEureka34 min
Aug 12, 6:37 PM PDTSpecial Weather StatementLKN38 min
Aug 12, 6:54 PM PDTSpecial Weather StatementLKN36 min
Aug 12, 7:09 PM PDTSpecial Weather StatementLKNEureka36 min
Aug 12, 7:29 PM PDTSpecial Weather StatementLKN31 min
Aug 12, 7:47 PM PDTSpecial Weather StatementLKN28 min
Aug 12, 8:13 PM PDTSpecial Weather StatementLKN32 min
Aug 12, 8:32 PM PDTSpecial Weather StatementLKN28 min
Aug 12, 8:44 PM PDTSpecial Weather StatementLKN31 min
Aug 12, 9:14 PM PDTSpecial Weather StatementLKN31 min
Aug 12, 9:15 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 12, 9:31 PM PDTSpecial Weather StatementLKNEureka29 min
Aug 12, 9:32 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 12, 10:00 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 12, 10:19 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Aug 12, 10:28 PM PDTSpecial Weather StatementLKN62 min
Aug 12, 10:36 PM PDTSpecial Weather StatementLKN24 min
Aug 12, 10:36 PM PDTSevere Thunderstorm WarningLKNElko54 min
Aug 12, 11:23 PM PDTSpecial Weather StatementLKN67 min
Aug 12, 11:24 PM PDTSpecial Weather StatementLKN66 min
Aug 12, 11:55 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 13, 12:41 AM PDTSpecial Weather StatementLKN64 min
Aug 13, 12:43 AM PDTSpecial Weather StatementLKN62 min
Aug 13, 1:16 AM PDTSpecial Weather StatementLKN59 min
Aug 13, 1:53 AM PDTSpecial Weather StatementLKN52 min
Aug 13, 2:49 AM PDTSpecial Weather StatementLKN56 min
Aug 13, 3:01 AM PDTSpecial Weather StatementLKN59 min
Aug 13, 4:06 AM PDTSpecial Weather StatementLKN54 min
Aug 13, 5:58 AM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 13, 10:42 AM PDTSpecial Weather StatementLKN33 min
Aug 13, 10:59 AM PDTSpecial Weather StatementLKN31 min
Aug 13, 11:11 AM PDTSpecial Weather StatementLKN34 min
Aug 13, 11:32 AM PDTSpecial Weather StatementLKNElko43 min
Aug 13, 11:40 AM PDTSpecial Weather StatementLKN50 min
Aug 13, 11:54 AM PDTSevere Thunderstorm WarningLKNElko51 min
Aug 13, 12:00 PM PDTSevere Thunderstorm WarningLKNElko30 min
Aug 13, 12:04 PM PDTSevere Thunderstorm WarningLKNElko, Eureka41 min
Aug 13, 12:26 PM PDTSevere Thunderstorm WarningLKNElko49 min
Aug 13, 12:44 PM PDTTornado WarningLKNElko31 min
Aug 13, 12:55 PM PDTSevere Thunderstorm WarningLKNElko50 min
Aug 13, 1:14 PM PDTSpecial Weather StatementLKN31 min
Aug 13, 1:31 PM PDTSevere Thunderstorm WarningLKNElko44 min
Aug 13, 1:41 PM PDTSevere Thunderstorm WarningLKNElko25 min
Aug 13, 1:48 PM PDTSevere Thunderstorm WarningLKNElko42 min
Aug 13, 2:01 PM PDTSpecial Weather StatementLKN44 min
Aug 13, 2:08 PM PDTSevere Thunderstorm WarningLKNElko52 min
Aug 13, 2:26 PM PDTSpecial Weather StatementLKNElko34 min
Aug 13, 2:41 PM PDTSpecial Weather StatementLKN34 min
Aug 13, 2:53 PM PDTSpecial Weather StatementLKNElko37 min
Aug 13, 3:06 PM PDTSpecial Weather StatementLKN39 min
Aug 13, 3:16 PM PDTAreal Flood AdvisoryLKNElko5 hr
Aug 13, 3:39 PM PDTSpecial Weather StatementLKNElko36 min
Aug 13, 3:50 PM PDTSpecial Weather StatementLKN40 min
Aug 13, 3:55 PM PDTSevere Thunderstorm WarningLKNElko35 min
Aug 13, 4:17 PM PDTSpecial Weather StatementLKN43 min
Aug 13, 4:31 PM PDTFlash Flood WarningLKNElko3 hr
Aug 13, 4:36 PM PDTSpecial Weather StatementLKNElko39 min

Nearby

Special Weather Statements in Nevada, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.